Avatar photo

By Carien Grobler

Deputy Digital Editor


‘Toxic’ cough syrup for children made in SA withdrawn from the market

Laboratory tests have shown the Benylin Paediatric cough syrup produced by Johnson & Johnson in South Africa contains a toxic substance.


Cough syrup for children produced in South Africa has been withdrawn from the market in Nigeria and Kenya because it contains high levels of a potentially deadly substance.

The National Agency for Food and Drugs Administration and Control (Nafdac) says in a statement on its website that laboratory tests have shown the cough syrup produced by Johnson & Johnson in South Africa contains a toxic substance.

Benylin cough syrup contains high level of toxic substance

“Laboratory analysis conducted on the product showed that it contains an unacceptable high level of diethylene glycol and was found to cause acute oral toxicity in laboratory animals,” the statement read.

Benylin Paediatric cough syrup is indicated for the relief of cough and congestive symptoms and for the treatment of hay fever and other allergic conditions in children aged two to 12 years.

According to Nafdac, diethylene glycol is toxic to humans when consumed and can prove fatal. Toxic effects can include abdominal pain, vomiting, diarrhoea, inability to pass urine, headache, altered mental state, and acute kidney injury which may lead to death.

“Nafdac implores importers, distributors, retailers and consumers to exercise caution and vigilance within the supply chain to avoid the importation, distribution, sale and use of the substandard (contaminated) regulated products. All medical products must be obtained from authorised and licensed suppliers. The products’ authenticity and physical condition should be carefully checked.”

‘Immediately’ discontinue sale or use

The agency advised anyone in possession of the product to immediately discontinue sale or use and submit the stock to the nearest Nafdac office.

If you witness any adverse reaction after the use of this product in any children, you are advised to direct such patients for immediate medical attention from a qualified healthcare professional.

Healthcare professionals and patients are also encouraged to report side effects related to the use of the cough syrup to Nafdac.

According to the report, the agency has directed Johnson & Johnson to initiate the recall of the batch.

NOW READ: Affordable healthcare is about to get a lot more accessible in SA

Read more on these topics

children Johnson & Johnson medicine